Chemo capacitibine and high bilirubin levels

  • 5 replies
  • 90 subscribers
  • 394 views

Hi I've had to pause 4th cycle of chemo due to blisters on feet and very high bilirubin levels .I am very concerned about liver damage due to chemo. Anyone else experiencing this issue .Oncologist seems u concerned but I'm worried. I was ambivalent and having adjuvant chemo and now feel it was a mistake as its been so tough. 

  • Hi  

    I'm sorry to read about the side effects you've had after your most recent chemotherapy and the blistered feet sound very uncomfortable.

    I'm not a member of this group, and didn't have these side effects when having chemo, but I noticed that your post hadn't had any replies yet. Responding to you will 'bump' it back to the top of the discussion list again.

    While you're waiting for replies, it would be great if you could put something about your diagnosis and treatment to date into your profile as it really helps others when replying to you and also when looking for someone on a similar pathway. It also means that you don't have to keep repeating yourself. To do this click on your username and then select 'Profile'. You can amend it at any time and if you're not sure what to write you can take a look at mine by clicking on my username.

    Community Champion Badge

     "Never regret a day in your life, good days give you happiness, bad days give you experience"

  • Hi  I can understand why you’re concerned and blisters on your feet sounds very uncomfortable. I think you need to have a good chat with your oncologist and see if the benefits of any more chemo would outweigh these side effects? My chemo was stopped when my feet started to redden never mind blister and I still have a lack of sensation in them now 7 years on.

    At the end of the day it’s your decision as to whether to persevere or not but a chat with your oncologist as to why there was a need for chemo and what benefits it would bring might help you decide?

    Take care

    Karen x

    Macmillan Support Line - 0808 808 00 00, 7 days a week between 8am-8pm
  • Hi Hex. I’ve had 5 cycles of capecitabine and felt mostly fine. My hands and feet are ok. I was shocked today to be told my bilirubin levels were high. All other liver function tests were fine. I’ve never had any problems before. I need to be retested tomorrow. I’m worried that I will need to stop this treatment and I’ve burned through another line. How did you get on with your tests? Karen 

  • My treatment has been stopped.I feel fine and accepting its the right thing for me .

  • I am not a doctor and I can't comment too specifically on your case. I know that blisters on the feet (and hands and mouth) are common side effects of colorectal chemo and I suspect they were the main reason your chemo was paused and then stopped. I was fortunate to avoid this side effect. 

    I did have elevated bilirubin several times during treatment but my bilirubin has always had these little spikes even before I got cancer. My doctors have never been concerned about it. Of course how much ot is elevated would make a huge difference but if your doctor is not concerned then I wouldn't worry about liver damage if I were you. Hopefully that eases your mind a bit. Good luck